1 - Serviço de Imunoalergologia, Hospital de Dona Estefânia, Centro Hospitalar de Lisboa Central, EPE, Rua Jacinta Marto, 1169-045, Lisbon, Portugal
2 - CEDOC, Respiratory Research Group, Nova Medical School, Campo dos Mártires da Pátria, 130, 1169-056, Lisbon, Portugal
Reunião internacional - DHM 2016 -7th Drug Hypersensitivity Meeting. Publicação sob forma de poster
BACKGROUND: β-lactam antibiotics are among the most commonly prescribed drugs worldwide and β-lactam allergy is the most common cause of adverse drug reaction mediated by immunological mechanisms. Nonimmediate reactions, specially maculopapular and urticarial exanthems, are common in adults. In children however, such reactions, that actually represent allergic phenomena, are seen less frequently since infectious agents are usually responsible.
CASE REPORT: A 2,5 year old girl, with no relevant past medical history, was referred to our outpatient clinic for suspected drug allergy to β-lactams. The patient had been admitted to the hospital for acute mastoiditis. Upon admission, amoxicillin-clavulanic acid (Ax/C), which she had been taking for 4 days, was discontinued due to vomiting and she was started on triple IV antibiotherapy with ceftriaxone, vancomycin and metronidazole. On the 15th day of treatment, physical examination revealed a diffuse pruriginous maculopapular rash and fever, without palpable adenopathies. C-reactive protein was increased, oeosinophil count was within normal range values and serologies for EBV and CMV were negative. An allergic reaction to ceftriaxone was suspected and the drug was discontinued by the 23rd day of treatment. Due to persistence of symptoms, the remaining 2 antibiotics were also discontinued 3 days later. Skin biopsy was suggestive of erythema multiforme and a course of systemic corticotherapy was started with resolution of symptoms. Skin prick tests and Intradermic tests (IDT) with Ax/C, penicillin, cefuroxime and ceftriaxone were performed, using the maximal non-irritant dose, all of which were negative on immediate reading. 48 hours later, both the prick and IDT were positive for Ax/C as well as the IDT for ceftriaxone.
DISCUSSION: Most reported drug allergies in children with nonimmediate reactions are not confirmed, due to the fact that most are caused by infections. Nonetheless, such reactions can occur even in young children, and in our case, one of the culprit agent was confirmed by a positive skin prick test on delayed reading. Hence, skin prick tests and IDT with delayed readings might be useful in the evaluation of these reactions.
Palavras Chave: B-lactam, Allergy, Children